Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 89, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 12, 1998, 2:05 PM EDT for Lake County, Florida. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 1998, 2:05 PM EDT (18:05 UTC)
- Expired
- Jul 12, 1998, 2:55 PM EDT
- In force
- 50 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Lake County, FL
The radar
The Melbourne radar (KMLB), 126 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 6.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1601 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
436
WUUS01 KMLB 121806 RRA
SVRMLB
FLC069-121855-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
205 PM EDT SUN JUL 12 1998
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN LAKE COUNTY IN EAST CENTRAL FLORIDA
* UNTIL 255 PM EDT
* AT 200 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORM FROM BAY LAKE TO THE POLK COUNTY LINE
JUST WEST OF STATE HIGHWAY 33.. MOVEMENT WAS SOUTHEAST AT 10
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 10:20 AM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 12, 10:20 AM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 1020 AM EDT SUN JUL 12 1998 DIFFUSE TROUGH HAS LEADING EDGE SOMEWHERE BETWEEN JAX-SGJ AND WILL LIKELY CONTINUE TO SLUMP SOUTH TO NEAR DAB BY EARLY TOMORROW. IT SHOULD THEN TAKE ON SE-NW ORIENTATION AS SURFACE HIGH BUILDS OVER WESTERN ATLC. 500MB SHORT WAVE SEEN ON WATERVAPOR IMAGERY IS NOW OFFSHORE GA/SC WITH VORT LOBE EXTENDING ACROSS NORTH FL. UVM WILL BE AIDED BY THAT FEATURE TO THE NORTH ALONG WITH SOME 250MB DIVERGENCE ACROSS SOUTH CENTRAL FLORIDA. 12Z RAOBS SHOW AIR MASS BETWEEN 1.8 AND 2.1" OF PWAT. LOW LEVEL FLOW HAS BECOME NORTH AT XMR...BUT STILL FAIRLY DECENT WESTERLY COMPONENT OVER TBW...WHICH LENDS CREDENCE TO THE TROUGH MOVING SOUTH ALONG EAST COAST FASTER. AIR MASS WILL ONCE AGAIN BE QUITE UNSTABLE WITH SBCAPES CLOSE TO 4000 JKG-1. 500MB TEMPS HAVE COOLED TO -6/-7C (DOWN FROM -4/-5C ON SATURDAY). STEERING FLOW NW ~10KTS BUT PROPOGATION ALONG BOUNDARIES WILL MOVE STORMS AS WELL. SEE LITTLE IMPEDANCE TO THE EAST COAST BREEZE MOVING WELL INLAND THIS AFTERNOON...SO IT SHOULD BE ANOTHER VERY ACTIVE DAY HERE. USP GRAPHIC SHOWED ESTIMATED QPF OF 3-4 INCHES FROM EASTERN MARION INTO LAKE COUNTY ON SATURDAY...SO SOME LOCALLY HEAVY "TOAD-STRANGLERS" WILL OCCUR AGAIN TODAY. WILL ISSUE ZFP UPDATE TO SHOW ONSHORE COMPONENT DEVELOPING ALONG COAST DUE TO SEA BREEZE.
In the hours before
Special weather statement, Jul 12, 11:25 AM EDT, 2 hours 40 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-121730- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1125 AM EDT SUN JUL 12 1998 ...AFTERNOON AND EVENING LIGHTNING STORMS LIKELY... A LOW PRESSURE TROUGH OVER NORTH FLORIDA WILL MOVE SLOWLY SOUTH TODAY AND STALL OVER CENTRAL FLORIDA MONDAY. ABUNDANT MOISTURE WILL COMBINE WITH DAYTIME HEATING AND THE PRESENCE OF BOTH THE TROUGH AND THE COASTAL SEA BREEZES TO PRODUCE WIDESPREAD THUNDERSTORMS DURING THE AFTERNOON HOURS. STORMS WILL INCREASE IN COVERAGE AND INTENSITY THROUGH EARLY EVENING...AND COVERAGE WILL LIKELY BE GREATEST NORTH OF ORLANDO AND TITUSVILLE. MOVEMENT WILL BE SOUTHEAST AT 10 TO 15 MPH. MOST OF CENTRAL FLORIDA WILL RECEIVE ABOUT ONE HALF INCH OF RAINFALL. SOME AREAS WILL RECEIVE OVER 2 INCHES...WITH A FEW SPOTS PICKING UP 3 TO 4 INCHES. STRONGER STORMS WILL BE ACCOMPANIED BY FREQUENT TO EXCESSIVE LIGHTNING. MOVE INSIDE A SAFE STRUCTURE BEFORE LIGHTNING APPROACHES. CLOUD TO GROUND LIGHTNING STRIKES CAN OCCUR WELL BEFORE THE RAINFALL REACHES YOU. MARINE INTERESTS...SCATTERED LIGHTNING STORMS THAT DEVELOP OVER LAND IN THE AFTERNOON WILL AFFECT THE INTRACOASTAL AND THE NEARSHORE ATLANTIC WATERS. DEADLY CLOUD TO WATER LIGHTNING...GUSTY WINDS... LOCALLY ROUGH SEAS AND LOW VISIBILITY IN HEAVY RAIN WILL OCCUR WITH THE STORMS AS THEY MOVE SOUTH TO SOUTHEAST AT 10 TO 15 KNOTS. BOATERS SHOULD PLAN ON GETTING BACK TO PORT BEFORE STORMS PUSH ACROSS THE COAST. CRISTALDI
Special weather statement, Jul 12, 11:25 AM EDT, 2 hours 40 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-121730- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1125 AM EDT SUN JUL 12 1998 ...AFTERNOON AND EVENING LIGHTNING STORMS LIKELY... A LOW PRESSURE TROUGH OVER NORTH FLORIDA WILL MOVE SLOWLY SOUTH TODAY AND STALL OVER CENTRAL FLORIDA MONDAY. ABUNDANT MOISTURE WILL COMBINE WITH DAYTIME HEATING AND THE PRESENCE OF BOTH THE TROUGH AND THE COASTAL SEA BREEZES TO PRODUCE WIDESPREAD THUNDERSTORMS DURING THE AFTERNOON HOURS. STORMS WILL INCREASE IN COVERAGE AND INTENSITY THROUGH EARLY EVENING...AND COVERAGE WILL LIKELY BE GREATEST NORTH OF ORLANDO AND TITUSVILLE. MOVEMENT WILL BE SOUTHEAST AT 10 TO 15 MPH. MOST OF CENTRAL FLORIDA WILL RECEIVE ABOUT ONE HALF INCH OF RAINFALL. SOME AREAS WILL RECEIVE OVER 2 INCHES...WITH A FEW SPOTS PICKING UP 3 TO 4 INCHES. STRONGER STORMS WILL BE ACCOMPANIED BY FREQUENT TO EXCESSIVE LIGHTNING. MOVE INSIDE A SAFE STRUCTURE BEFORE LIGHTNING APPROACHES. CLOUD TO GROUND LIGHTNING STRIKES CAN OCCUR WELL BEFORE THE RAINFALL REACHES YOU. MARINE INTERESTS...SCATTERED LIGHTNING STORMS THAT DEVELOP OVER LAND IN THE AFTERNOON WILL AFFECT THE INTRACOASTAL AND THE NEARSHORE ATLANTIC WATERS. DEADLY CLOUD TO WATER LIGHTNING...GUSTY WINDS... LOCALLY ROUGH SEAS AND LOW VISIBILITY IN HEAVY RAIN WILL OCCUR WITH THE STORMS AS THEY MOVE SOUTH TO SOUTHEAST AT 10 TO 15 KNOTS. BOATERS SHOULD PLAN ON GETTING BACK TO PORT BEFORE STORMS PUSH ACROSS THE COAST. CRISTALDI
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.